Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 112, NWS Salt Lake City, UT

October 16, 2006Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 16, 2006, 5:58 PM MDT for Emery County, Utah. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2006, 5:58 PM MDT (23:58 UTC)
Expired
Oct 16, 2006, 7:00 PM MDT
In force
62 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 198 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 12.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 162359
SVRSLC
UTC015-170100-
/O.NEW.KSLC.SV.W.0112.061016T2358Z-061017T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
558 PM MDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EMERY COUNTY IN UTAH...

* UNTIL 700 PM MDT.

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL EMERY COUNTY...OR ABOUT 21
  MILES NORTH OF HANKSVILLE...AND WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 24 NORTH OF HANKSVILLE AROUND 605 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3874 11068 3851 11067 3850 11005 3874 11012

$$

SEAMAN
3 follow-up statements
000 
WWUS55 KSLC 170015
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
614 PM MDT MON OCT 16 2006

UTC015-170100-
/O.CON.KSLC.SV.W.0112.000000T0000Z-061017T0100Z/
EMERY UT-
614 PM MDT MON OCT 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN EMERY COUNTY...

AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER SOUTH CENTRAL EMERY COUNTY...OR
ABOUT 22 MILES NORTHEAST OF HANKSVILLE...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL SOUTHEASTERN EMERY 
COUNTY THROUGH 700 PM MDT.

LAT...LON 3874 11055 3851 11067 3850 11005 3874 11012

$$

SEAMAN
000 
WWUS55 KSLC 170039
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 PM MDT MON OCT 16 2006

UTC015-170100-
/O.CON.KSLC.SV.W.0112.000000T0000Z-061017T0100Z/
EMERY UT-
640 PM MDT MON OCT 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN EMERY COUNTY...

AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER SOUTHEASTERN EMERY COUNTY...OR
ABOUT 29 MILES SOUTH OF GREEN RIVER...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN EMERY COUNTY AT 650 PM MDT

LAT...LON 3872 11036 3850 11041 3850 11005 3872 11012

$$

SEAMAN
000 
WWUS55 KSLC 170056
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
655 PM MDT MON OCT 16 2006

UTC015-170105-
/O.EXP.KSLC.SV.W.0112.000000T0000Z-061017T0100Z/
EMERY UT-
655 PM MDT MON OCT 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMERY COUNTY 
WILL BE ALLOWED TO EXPIRE AT 700 PM MDT...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER SEVERE. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 
700 PM MDT. 

LAT...LON 3872 11036 3850 11041 3850 11005 3872 11012

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 5:15 PM MDT, 43 minutes earlier.

Area forecast discussion, Oct 16, 5:15 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT MON OCT 16 2006

.SYNOPSIS...A COLD PACIFIC STORM SYSTEM WILL MOVE INTO THE GREAT
BASIN LATE TONIGHT...AND REMAIN THROUGH EARLY WEDNESDAY. A COLD
FRONT STALLED OVER CENTRAL UTAH WILL STRENGTHEN OVERNIGHT.

&&

.DISCUSSION...A BROAD UPPER LEVEL TROUGH CONTINUES TO SLOWLY DIG
SOUTH INTO THE GREAT BASIN THIS AFTERNOON. AN AREA OF SHOWERS MOVED
ACROSS THE NORTHWEST DESERTS...THE WASATCH FRONT MAINLY BETWEEN
OGDEN AND PROVO...AND OVER THE ADJACENT MOUNTAINS LATE THIS MORNING
AND AFTERNOON. THESE SHOWERS WERE ASSOCIATED WITH AN AREA OF PVA
AND UPPER DIVERGENCE ALONG THE LEFT EXIT REGION OF THE UPPER LEVEL
JET. MORE SHOWERS ARE EXPECTED TONIGHT OVER NORTHERN UTAH WITH
CONTINUED COOLING ALOFT...THOUGH THESE SHOWERS WILL BE MORE
SCATTERED. SNOW LEVELS HAVE LOWERED SINCE EARLY THIS MORNING TO
AROUND 7000FT. PRELIMINARY INDICATIONS ARE THAT EXISTING SNOW
ADVISORY HAS VERIFIED...AS AUTOMATED OBS SUGGEST SNOW AMOUNTS OF
APPROXIMATELY 4 TO 8 INCHES ABOVE 7500FT. WITH SNOW SHOWERS TO
CONTINUE THIS EVENING AND OVERNIGHT...HAVE OPTED TO KEEP THE
ADVISORY GOING THROUGH 4AM TONIGHT. WHILE SNOW SHOWERS WILL CONTINUE
TOMORROW OVER NORTHERN UTAH AS THE COLD POOL ALOFT SETTLES OVER THE
AREA...THE 700MB FLOW TURNS NORTHERLY...NOT A VERY FAVORABLE
DIRECTION FOR SIGNIFICANT PRECIP OVER THE WASATCH FRONT AND WASATCH
MOUNTAINS.

THE COLD FRONT THAT MOVED ACROSS NORTHERN UTAH OVERNIGHT IS
CURRENTLY LOCATED OVER CENTRAL UTAH...SOUTH OF PRICE BUT NORTH OF
MILFORD AND RICHFIELD. THIS FRONT WILL STALL NEAR THIS LOCATION AND
STRENGTHEN OVERNIGHT. WITH FAVORABLE JET POSITION AND STRONG LOW/MID
LEVEL CONVERGENCE NEAR THE BOUNDARY...HEAVY PRECIP CAN BE EXPECTED
ACROSS MOST OF CENTRAL AND EASTERN UTAH TONIGHT AND TOMORROW. PRECIP
WILL MOSTLY START AS RAIN LATE THIS EVENING...THEN CHANGE TO SNOW
OVERNIGHT. WITH GFS STORM TOTAL PRECIP OVER 1.2 INCHES AND NAM STORM
TOTAL PRECIP OVER 1.75 INCHES OVER PORTIONS OF CENTRAL UTAH...HAVE
DECIDED TO GO WITH A HEAVY SNOW WARNING FOR THE CENTRAL AND SOUTHERN
MOUNTAINS AS WELL AS THE HENRYS TONIGHT THROUGH TOMORROW NIGHT. HAVE
GONE WITH A SNOW ADVISORY FOR THE WASATCH PLATEAU/BOOK CLIFFS.

PRECIP GRADUALLY TAPERS OFF WEDNESDAY AS THE TROUGH EXITS THE AREA.
THE REGION THEN STAYS UNDER A NORTHWESTERLY FLOW THROUGH THE END OF
THE WEEK...SO NOT EXPECTING TEMPERATURES TO WARM TOO SIGNIFICANTLY.
WEAK DISTURBANCES WILL BRUSH EXTREME NORTHEAST UTAH DURING THIS
TIME. THE GFS BRINGS A DECENT COLD FRONT THROUGH THE CWA FRIDAY AND
SATURDAY COMPLIMENTS OF ONE SUCH DISTURBANCE...BUT THERE ARE TIMING
ISSUES BETWEEN THE GFS AND EUROPEAN MODELS WITH THESE DISTURBANCES.
HAVE JUST KEPT TEMPERATURES BELOW NORMAL OVER MOST OF THE AREA WITH
SOME CHANCE TO SLIGHT CHANCE POPS OVER THE NORTHEAST IN THE EXTENDED.

&&

.AVIATION...MVFR CEILINGS HAVE ENDED OVER SLC...BUT A DECK AROUND
5000 FT CAN BE EXPECTED UNTIL AROUND 03Z.  THEN SHOULD SEE ENOUGH
SUBSIDENCE TO SCATTER OUT FOR A COUPLE OF HOURS...THOUGH SATELLITE
IMAGERY INDICATES EXTENSIVE CU/SC UPSTREAM.  CEILING WILL REDEVELOP
AFTER 09Z...BUT SHOULD BE AROUND 8000 FT.  COULD BE MVFR CEILINGS
TUESDAY AFTERNOON...BUT MUCH TOO UNCERTAIN TO INCLUDE IN TAF AT THIS
POINT.  WIND FIELD FROM SURFACE THROUGH 700 MB RATHER WEAK...SO
SHOULD GET DRAINAGE WINDS DEVELOPING BY 04Z.

&&

.HYDROLOGY...HEAVY PRECIPITATION WILL DEVELOP OVER CENTRAL AND
EASTERN UTAH TONIGHT AND TOMORROW. ALTHOUGH HEAVY VALLEY RAIN COULD
CONTRIBUTE TO RISES ON SOME STREAMS...SNOW LEVELS DROPPING TO AROUND
7000FT BY LATE TOMORROW MORNING WILL MODERATE THE HYDROLOGIC
SITUATION SOMEWHAT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING 03Z TONIGHT THROUGH 12Z WEDNESDAY FOR
     UTZ017-018.
     SNOW ADVISORY 03Z TONIGHT THROUGH 12Z WEDNESDAY FOR UTZ010.
     SNOW ADVISORY THRU 04Z TONIGHT FOR UTZ007-008.
WY...NONE.

&&

CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 16, 5:33 PM MDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
533 PM MDT MON OCT 16 2006

UTZ001>021-WYZ021-171300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
533 PM MDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST WYOMING
AND THE WESTERN TWO-THIRDS OF UTAH EXCEPT FOR THE EXTREME SOUTHERN
TIER OF UTAH.

.DAY ONE...TODAY AND TONIGHT

A COLD STORM SYSTEM WILL KEEP VALLEY RAIN AND MOUNTAIN SNOW SHOWERS
OVER NORTHERN UTAH TONIGHT. A STALLED COLD FRONT OVER CENTRAL UTAH
WILL STRENGTHEN OVERNIGHT. HEAVY VALLEY RAIN AND MOUNTAIN SNOW WILL
DEVELOP OVER MAINLY CENTRAL AND EASTERN UTAH TONIGHT. SEE WINTER
WEATHER HEADLINES CURRENTLY IN EFFECT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIDESPREAD AND LOCALLY HEAVY VALLEY RAIN AND MOUNTAIN SNOW WILL
CONTINUE OVER CENTRAL AND EASTERN UTAH THROUGH TUESDAY NIGHT.
MEANWHILE...SCATTERED VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL
CONTINUE OVER NORTHERN UTAH. SEE WINTER WEATHER HEADLINES CURRENTLY
IN EFFECT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 10:14 PM MDTSnow AdvisorySLC41 hr
Oct 16, 4:28 AM MDTWinter Storm WatchSLC12 hr
Oct 16, 4:03 PM MDTHeavy Snow WarningSLC24 hr
Oct 16, 4:03 PM MDTSnow AdvisorySLC32 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.